Alert archive / California / Wind Advisories in 2019

Wind Advisory 16, NWS San Diego, CA

March 12, 2019Riverside County, San Bernardino County, San Diego County, California

NWS San Diego, CA issued this wind advisory at Mar 12, 2019, 3:40 AM PDT for Riverside County, San Bernardino County, San Diego County, California. It took effect at Mar 12, 2019, 6:00 PM PDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Mar 12, 2019, 3:40 AM PDT (10:40 UTC)
In effect from
Mar 12, 2019, 6:00 PM PDT
Expired
Mar 13, 2019, 8:00 AM PDT
In force
14 hr
Issued by
NWS San Diego, CA

Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 10:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 10.7 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2019-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2019-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1273 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

062 
WWUS76 KSGX 121040
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
340 AM PDT Tue Mar 12 2019

CAZ055-056-058-060-062-065-122230-
/O.NEW.KSGX.WI.Y.0016.190313T0100Z-190313T1300Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-Apple and Lucerne Valleys-
San Diego County Deserts-San Gorgonio Pass Near Banning-
Including the cities of Big Bear City, Wrightwood, Julian, 
and Borrego Springs
340 AM PDT Tue Mar 12 2019

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 AM PDT
WEDNESDAY...

The National Weather Service in San Diego has issued a Wind
Advisory...which is in effect from 6 PM this evening to 6 AM PDT
Wednesday. 

* Winds...Areas of west to northwest winds 25 to 35 mph with gusts
  to 55 mph. Isolated gusts to 65 mph along and near the east
  slopes of the mountains and in the northern Coachella Valley
  below the San Gorgonio Pass.

* Timing...The winds will strengthen this evening, then weaken
  toward sunrise on Wednesday.

* Location...Near the mountain crests and along the desert slopes
  of the mountains into adjacent desert areas.

* Impacts...Crosswinds will make driving of high-profile vehicles
  more difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
4 follow-up statements
793 
WWUS76 KSGX 122057
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
157 PM PDT Tue Mar 12 2019

CAZ055-056-058-060-062-065-130500-
/O.EXT.KSGX.WI.Y.0016.190313T0100Z-190313T1500Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-Apple and Lucerne Valleys-
San Diego County Deserts-San Gorgonio Pass Near Banning-
Including the cities of Big Bear City, Wrightwood, Julian, 
and Borrego Springs
157 PM PDT Tue Mar 12 2019

...WIND ADVISORY NOW IN EFFECT FROM 6 PM THIS EVENING TO 8 AM PDT
WEDNESDAY...

* Winds...Areas of west winds 25 to 35 mph with gusts to 55 mph.
  Isolated gusts to 65 mph along and near the east slopes of the
  mountains and below on the east side of the San Gorgonio Pass. 

* Timing...The winds will strengthen this evening, then weaken 
  toward sunrise on Wednesday. 

* Location...Near the mountain crests and along the desert 
  slopes of the mountains into adjacent desert areas. 

* Impacts...Crosswinds will make driving of high-profile 
  vehicles more difficult. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

Gregoria
243 
WWUS76 KSGX 130140
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
640 PM PDT Tue Mar 12 2019

CAZ055-056-058-060-062-065-131400-
/O.CON.KSGX.WI.Y.0016.000000T0000Z-190313T1500Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-Apple and Lucerne Valleys-
San Diego County Deserts-San Gorgonio Pass Near Banning-
Including the cities of Big Bear City, Wrightwood, Julian, 
and Borrego Springs
640 PM PDT Tue Mar 12 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM PDT WEDNESDAY...

* Winds...Areas of west winds 25 to 35 mph with gusts to 55 mph. 
  Isolated gusts to 65 mph along and near the east slopes of the 
  mountains and below on the east side of the San Gorgonio Pass. 

* Timing...The winds will strengthen this evening, then weaken 
  toward sunrise on Wednesday. 

* Location...Near the mountain crests and along the desert 
  slopes of the mountains into adjacent desert areas. 

* Impacts...Crosswinds will make driving of high-profile 
  vehicles more difficult. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

JJT
444 
WWUS76 KSGX 130912
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
212 AM PDT Wed Mar 13 2019

CAZ055-056-058-060-062-065-131500-
/O.CON.KSGX.WI.Y.0016.000000T0000Z-190313T1500Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-Apple and Lucerne Valleys-
San Diego County Deserts-San Gorgonio Pass Near Banning-
Including the cities of Big Bear City, Wrightwood, Julian, 
and Borrego Springs
212 AM PDT Wed Mar 13 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM PDT THIS MORNING...

* Winds...Areas of west winds 25 to 35 mph with gusts to 55 mph. 
  Isolated gusts to 65 mph along and near the east slopes of the 
  mountains and below on the east side of the San Gorgonio Pass. 

* Timing...The winds will begin to weaken around 5 AM and
  substantially weaken by 8 AM. 

* Location...Near the mountain crests and along the desert 
  slopes of the mountains into adjacent desert areas. 

* Impacts...Crosswinds will make driving of high-profile 
  vehicles more difficult. 

* Reports...As of 2 AM, the strongest wind gusts have been 74 mph
  at Whitewater below the San Gorgonio Pass in the northern
  Coachella Valley at midnight, 64 mph at Harrison Park in the San
  Diego County mountains at 10:30 PM, 57 mph at Burns Canyon in
  the San Bernardino Mountains at midnight, and 58 mph at
  Boulevard in the San Diego County mountains at midnight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
518 
WWUS76 KSGX 131450
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
750 AM PDT Wed Mar 13 2019


CAZ055-056-058-060-062-065-131600-
/O.EXP.KSGX.WI.Y.0016.000000T0000Z-190313T1500Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-Apple and Lucerne Valleys-
San Diego County Deserts-San Gorgonio Pass Near Banning-
Including the cities of Big Bear City, Wrightwood, Julian, 
and Borrego Springs
750 AM PDT Wed Mar 13 2019

...WIND ADVISORY WILL EXPIRE AT 8 AM PDT THIS MORNING...

The westerly winds have diminished below thresholds and will 
continue to weaken through this morning.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at Mar 12, 3:28 AM PDT, 12 minutes earlier.

Area forecast discussion, Mar 12, 3:28 AM PDT, 12 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
328 AM PDT Tue Mar 12 2019

.SYNOPSIS...
Upper level low pressure over northwest Mexico early this morning
will move into Arizona today with decreasing showers. A fast
moving low pressure system from north will bring stronger onshore
flow for tonight and early Wednesday with stronger and gusty west
to northwest winds across the coastal waters and along and near
the desert slopes of the mountains. There could also be some
mostly light showers tonight with the greatest coverage in San
Diego County. Dry weather will then prevail into next Monday with
periods of weak to occasional moderate strength offshore flow with
gusty northeast winds along and near the coastal slopes of the
mountains and below passes and canyons. There will be slow warming
for Thursday and Friday, with greater warming taking high
temperatures above average for the weekend.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

.SHORT TERM(Today through Thursday)...
Early this morning, upper level low pressure is centered over
northwest Mexico and will move into Arizona today. Rainfall
overnight has generally been one quarter to one half inch in the
mountains of San Bernardino and Riverside Counties and adjacent
portions of the high deserts, around one quarter inch in the San
Diego County mountains, and one tenth to one quarter inch at lower
elevations. An exception to that is southwestern San Diego County
with one third to one half inch. There has been more than one half
inch along and near the north slopes of the San Bernardino County
mountains. In the mountains, accumulating snowfall has mostly
been above 5000 to 5500 feet. As of 9 PM Monday, there had been 4
inches in Wrightwood at 6000 feet, 2 to 3 inches in Big Bear City
at 7000 feet, and around one inch at Mount Laguna and at Birch
Hill near Palomar Mountain. The greatest additional snowfall
overnight has mostly likely been along the north slopes of the San
Bernardino County mountains. At 2:30 AM, the band of showers with
the most widespread showers was across Orange County, and along
the Interstate 15 corridor across southwestern San Bernardino.
Bands of showers will continue to move toward the southwest across
the area early this morning in the circulation around the upper
low. The greatest coverage will likely be through around sunrise
with the showers becoming more scattered during the morning. As
the upper low moves into Arizona, the bands of showers will move
off to the east though some showers could linger near the
mountains of Riverside and San Diego Counties into the afternoon.

A low pressure system moving into northern California early this
morning will move quickly toward the southeast and into Arizona
on Wednesday. This will bring a period of stronger onshore flow
across southwest California for tonight with stronger and gusty
west to northwest winds across the coastal waters and along and
near the desert slopes of the mountains. This will also continue a
slight chance of showers through tonight.

The lower level flow will turn offshore for late Wednesday into
Thursday with periods of gusty north to northeast winds along and
near the coastal slopes of the mountains and below passes and
canyons. Below average high temperatures today will be slightly
cooler on Wednesday with warming beginning on Thursday. The
warming could take high temperatures for inland Orange County and
the western Inland Empire to near to slightly above average, into
the lower to mid 70s in the warmest locations.

&&

.LONG TERM (Thursday night through Monday)...
Another weak low pressure system is expected to move inland across
California on Thursday night and early Friday. This will bring
some high clouds, briefly weaken the offshore flow and pause the
Thursday warming trend.

For Saturday through Monday, high pressure aloft will generally
prevail along the West Coast with periods of weak to locally
moderate strength offshore flow for Friday night through the
weekend. High temperatures will warm to above average for the
weekend, but may cool slightly west of the mountains on Monday as
the offshore flow weakens and weak onshore flow returns. High
temperatures will mostly be in the 70s for coastal and valley
areas and in the lower deserts. The warmest locations in inland
Orange County and the western Inland Empire could reach the lower
to mid 80s.

&&

.AVIATION...
120900Z...Overcast cloud cover 5000-7000 feet msl with -RA and
mountain -SN. Local vis 3-5SM in RA and local cigs down to 700 feet
near KPSP. Mountains obscured at times in SN and FG. Precip will
decrease after 16Z, but with -SHSN in the mountains through 20Z.
Gradual scatter out expected most areas except mountains after 16Z.
Low clouds around 1000-2000 feet msl filling into the coastal basin
after 00Z with a few showers near KSAN overnight.

&&

.MARINE...
Increasing winds and building seas today generating hazardous
conditions this afternoon through early Wednesday. A Small Craft
Advisory is in effect. No additional hazardous marine weather is
expected Wednesday afternoon through Saturday.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory from 6 PM this evening to 6 AM PDT Wednesday for
     Apple and Lucerne Valleys-Riverside County Mountains-San
     Bernardino County Mountains-San Diego County Deserts-San
     Diego County Mountains-San Gorgonio Pass Near Banning.

     Winter Storm Warning until noon PDT today for Riverside County
     Mountains-San Bernardino County Mountains.

PZ...Small Craft Advisory from noon today to noon PDT Wednesday for
     Coastal Waters from San Mateo Point to the Mexican Border
     and out to 30 nm-Waters from San Mateo point to the Mexican
     Border Extending 30 to 60 nm out including San Clemente
     Island.

&&

PUBLIC...17
AVIATION/MARINE...MM

Nearby

Wind Advisories in California, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.